Virginia, 2017

Damaging Wind in Virginia, July 5, 2017

July 5, 2017 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm along a frontal boundary produced damaging winds across portions of south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm along a frontal boundary produced damaging winds across portions of south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 5, 12:38 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 5, 12:38 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
138 PM EDT Wed Jul 5 2017

.SYNOPSIS...
A frontal boundary stalls over northeast North Carolina through
tonight. Waves of low pressure develop along the front, sliding
offshore through Thursday morning. The front lifts slowly
northward Thursday ahead of a cold front approaching from the
west. The front pushes across the region on Friday. Another
front pushes across the region Saturday, followed by high
pressure on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak frontal boundary is located from SW VA through Ern NC
this morning. Onshore flow and abundant low-level moisture has
resulted in mostly cloudy conditions from the Nrn Neck through
coastal SE VA/NE NC and the Ern Shore. Additional clouds are
over the Piedmont along with a few showers approaching from the
W. Partial clearing has occurred from S-central VA into interior
NE NC. Warm and humid this morning with temperatures in the
upper 70s to low 80s with dewpoints in the low/mid 70s.

Shortwave trough/closed upper low over the Midwest opens and
slowly ejects eastward today as subtropical high pressure
centers off the Southeast coast. Heights rise over the Mid-
Atlantic region ahead of the approaching shortwave, allowing the
upper flow to become west to southwest. The frontal boundary
stalls in the vicinity of northeast North Carolina, snaking
northward over the central Appalachians in the amplifying flow
aloft. High pressure slides off the Northeast coast this
afternoon, as flow remains onshore, reinforcing the anomalously
moist air mass over the region. Precipitable waters climb
upwards of 2 to 2.25 inches (+1-2 standard deviations), with
dewpoints forecast in the low 70's. The added low level
convergence from the frontal boundary lifting into the Piedmont
and an upper jet exiting the Delmarva will produce scattered to
numerous showers this afternoon and evening. Instability will be
limited by modest mid-level lapse rates and cloud cover, but
still anticipate embedded, but not widespread, thunder. Onshore
flow near the coast results in more stable conditions and lower
chances for showers. Best coverage will be from the Piedmont
into central Virginia. Given the anomalously moist air mass and
deeply saturated column, expect rain to be heavy at times. The
area remains highlighted in a slight risk for excessive rainfall
by WPC. Will highlight in the HWO. Given the recent dry
conditions, no flood headlines needed. Highs will be curbed by
onshore flow, showers, and cloud cover, warming only into the
low to mid 80's. 70's near the coast.

Frontal boundary lifts northward tonight as shortwave energy
lifts into the Ohio Valley. Deepest moisture gets shunted
northward, along with the best chances for showers. Have highest
POPs (40-50%) across the northern half of the forecast area
tonight, with low end chance POPs southeast, away from the
better moisture. Lows forecast in the low 70's under a mostly
cloudy to cloudy sky.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Additional upper level energy digs into the Midwest Thursday,
deepening the upper level trough over the Great Lakes into the
Ohio Valley. An associated cold front reaches the Tennessee
Valley late Thursday. Weak boundary remains over the region
Thursday as height falls induce a wave of low pressure along the
boundary. Warm and moist air mass remains over the region,
resulting in another round of scattered to numerous afternoon
and evening showers and thunderstorms. Best coverage expected
just north of the boundary over the northern local area, and
along the coast from added low level convergence. High's
Thursday generally in the upper 80's to low 90's. Lull in the
precip expected Thursday night ahead of the approaching upper
trough and cold front as the wave of low pressure slides off the
coast. However, given the air mass, will carry slight chance to
low end chance POPs Thursday night. Lows in the low to mid
70's.

Cold front pushes across the region Friday, as the shortwave de-
amplifies and lifts north of the region. Deepest moisture pushes
offshore ahead of the front as flow from 1-3km becomes westerly
(downslope). This will likely limit convection over the
Piedmont, with the best chances for scattered showers and
thunderstorms from central Virginia eastward. The main impact
Friday will be the hot afternoon temperatures. 850Mb
temperatures of 18-20 C (+1 standard deviation) and good mixing
(southwest wind of 10-15 mph) will push temperatures into the
low to mid 90's. Given the humid air mass, heat index values
forecast around 100 southeast Virginia and northeast North
Carolina.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Long term period starts off Fri night/Sat with a lobe of vorticity
and associated forcing pushing offshore. Included a 20-30% chance of
rain Fri night with low temps in the low-mid 70s. Fairly typical
summer-time conditions thereafter for Sat through Tue with a 20-30%
of aftn/eveng shras/tstms on avg with transient mid-level shortwave
troughs passing through the region along with periodic sfc troughs
in the area. High temps Sat through Tue in the mid/upr 80s with low
temps in the mid 60s to mid 70s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
With heating scattered showers along with isolated
thunderstorms are developing across both VA and NC. Expect
coverage to increase some across central and southeast VA as
well as northeast NC through the afternoon and into early
evening. Do not expect much shower or storm activity across
lower MD. In areas of the showers, rain will be heavy limiting
visibility to 3 miles or less.

In regards to ceiling, conditions have generally improved to
VFR with some pockets of MVFR across portions of eastern and
central VA. Do expect pockets of MVFR ceilings to continue
through the afternoon though it should not be widespread. IFR
conditions would only be expected with a scattered heavy shower
this afternoon and evening.

IFR conditions are possible tonight with low stratus and some
fog especially along the immediate coast and central VA,
generally after 03-06Z. Have IFR in all TAF sites expect ECG for
now

Outlook: Mainly sctd aftn and evening showers and tstms
expected again Thu, as a frontal boundary and weak low pressure
areas remain over the region. A more pronounced cold front
pushes acrs the region late Fri into Fri night.

&&

.MARINE...
No significant changes to marine forecast. E to ENE winds
increase a few knots later this afternoon up to 15 kt for a
short period.

Sub-SCA conditions to continue today and Thu, though with sfc
high pressure pushing ESE off the New England coast and a
stalled sfc front/trough extending off the NC coast by the aftn,
expect easterly winds to increase to 10 to 15 kt for much of the
area. Seas should build to 2-3 ft with waves in the Bay and
mouth of the tidal rivers to 1-2 ft by late aftn and this
evening. The boundary slowly lifts back to the N overnight and
Thu, with a weakening pressure gradient and winds falling off
to 5-10 kt for most areas. A gradual shift in wind direction
from E/NE to S/SE will occur Thu aftn/evening as the weak
boundary lifts farther N. An approaching cold front with sfc low
pressure passing NE of the area Fri will bring a breezy SW flow
to the area, with marginal SCA conditions possible mainly
across the lower Bay for a period of 15-20 kt winds and the
northern coast for 4-5 ft seas well offshore. Still some model
disagreement with exact position of various features and current
forecast will be for conditions just below SCA thresholds.
Beyond that, some additional uncertainty as to how far S the
front pushes later Sat into Sun, the GFS being more aggressive
than the ECMWF at a complete frontal passage through the local
area.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...SAM
NEAR TERM...AJZ/SAM
SHORT TERM...SAM
LONG TERM...MAS
AVIATION...SAM/JAO
MARINE...LKB/JAO
Hazardous weather outlook, Jul 5, 3:17 AM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
417 AM EDT Wed Jul 5 2017

NCZ012>016-030>032-VAZ048-060>062-065>069-079>082-087>089-092-093-
096-097-509>511-513>516-060830-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George-
Charles City-Greensville-Sussex-Surry-Southampton-Isle of Wight-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
417 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon through this evening. Heavy rainfall is the main threat.
Minor flooding of low lying and poor drainage areas is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-NCZ017-102-VAZ064-075>078-083>086-090-095-098>100-512-
517>525-060830-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Western Currituck-Eastern Currituck-Caroline-Westmoreland-Richmond-
Northumberland-Lancaster-New Kent-Gloucester-Middlesex-Mathews-
James City-Norfolk/Portsmouth-Virginia Beach-Accomack-Northampton-
Eastern Hanover-Western King William-Eastern King William-
Western King and Queen-Eastern King and Queen-Western Essex-
Eastern Essex-York-Newport News-Hampton/Poquoson-
417 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Minnick

In the hours before

Special weather statement, Jul 5, 12:42 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
142 PM EDT WED JUL 5 2017

VAZ083-518-520-051830-
New Kent-Eastern King William-Eastern King and Queen-
142 PM EDT WED JUL 5 2017

...A LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN KING
AND QUEEN AND SOUTHEASTERN KING WILLIAM COUNTIES...

At 141 PM EDT, thunderstorms with heavy rain were located along a
line extending from near King And Queen Court House to near
Shacklefords. Movement was slowly north at 5 mph.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
West Point, Little Plymouth, Shacklefords, Eltham, Cohoke, Gressit,
Rose Garden, Mattaponi, Mascot, Cooke, Velma, Romancoke, Plum Point
and Clancie.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3762 7669 3760 7665 3753 7667 3748 7665
      3746 7666 3746 7668 3744 7671 3745 7673
      3747 7674 3746 7676 3756 7697 3765 7695
      3766 7684 3766 7672
TIME...MOT...LOC 1741Z 172DEG 5KT 3759 7691 3750 7669

jo
Special weather statement, Jul 5, 12:46 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
146 PM EDT WED JUL 5 2017

VAZ064-519-051845-
Western King and Queen-Caroline-
146 PM EDT WED JUL 5 2017

...A LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT CENTRAL CAROLINE
COUNTY...

At 144 PM EDT, showers with heavy rain were located along a line
extending from near Ladysmith to Sparta southeast of Bowling Green.
Movement was slowly northwest at 5 mph.

Rainfall amounts of 1 to 2 inches are possible with these showers.

Locations impacted include...
Bowling Green, Milford, Sparta, Golansville, Penola, Nancy Wrights
Corner, and Salvia.

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3812 7724 3796 7707 3795 7707 3795 7750
      3801 7762 3812 7750
TIME...MOT...LOC 1744Z 129DEG 6KT 3800 7748 3800 7723

jo
Special weather statement, Jul 5, 1:05 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
205 PM EDT WED JUL 5 2017

VAZ066-051900-
Lunenburg-
205 PM EDT WED JUL 5 2017

...An area of SHOWERS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
LUNENBURG COUNTY...

At 203 PM EDT, showers with heavy rain were located along a line
extending from near Rehoboth to near Kells Corner. Movement was east
at 10 mph.

Rainfall amounts of up to 1 inch are possible with these showers.

Locations impacted include...
Victoria, Plantersville, Blevins Corner, Pleasant Grove, Arvins
Store, and Fort Mitchell.

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3699 7847 3709 7840 3709 7838 3704 7818
      3687 7837 3686 7843 3687 7843 3687 7846
      3689 7849 3690 7849
TIME...MOT...LOC 1803Z 270DEG 10KT 3700 7837 3692 7843

jo
Special weather statement, Jul 5, 2:28 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
328 PM EDT WED JUL 5 2017

VAZ082-083-052030-
Charles City-New Kent-
328 PM EDT WED JUL 5 2017

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN CHARLES
CITY AND SOUTHWESTERN NEW KENT COUNTIES...

At 328 PM EDT, a thunderstorm with heavy rain was located over
Roxbury, moving southwest at 5 mph.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Talleysville, Roxbury, Providence Forge, Wrights Corner, Colonial
Downs, Browns Corner, Mountcastle and New Kent Airport.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3755 7706 3748 7694 3740 7707 3742 7719
      3751 7717
TIME...MOT...LOC 1928Z 063DEG 6KT 3747 7710

SEYMOUR

The radar

The Norfolk radar (KAKQ), 101 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
July 5, 2:30 PM EST
Where
Mecklenburg County, 1.77 mi NE of South Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.750, -78.110

Roof of a furniture store was damaged along North Mecklenburg Avenue. There was also minor roof damage to a mobile home on Union Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714535.